Cardiac arrhythmias during the combined use of β-adrenergic agonist drugs and theophylline

J. J. Coleman, W. M. Vollmer, A. F. Barker, G. E. Schultz, A. S. Buist

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

We studied 15 nonsmoking, clinical stable asthmatic subjects aged 27 to 39 years to evaluate the potential cardiotoxic effects of combined use of a β-adrenergic agonist drug and theophylline in the treatment of asthma. Subjects underwent a one-week washout period followed by two one-week periods of study receiving either oral terbutaline or sustained-release theophylline during week 1 and both drugs during week 2. Thirty-six-hour Holter monitoring was performed at the end of each period of study. No significant increase in the total number of ventricular premature beats was noted, although the average heart rate increased significantly between each period of study. Although not statistically significant, the number of individuals with multiform or complete and repetitive ventricular premature beats increased from one at baseline to three during each period of study, including one subject with ventricular tachycardia on combined therapy. These data suggest that combined therapy with theophylline and β-adrenergic agonist in young, otherwise healthy asthmatic subjects does not lead to an increase in the total number of ectopic beats but may increase the degree of complexity of ventricular premature beats.

Original languageEnglish (US)
Pages (from-to)45-51
Number of pages7
JournalCHEST
Volume90
Issue number1
DOIs
StatePublished - 1986

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Cardiac arrhythmias during the combined use of β-adrenergic agonist drugs and theophylline'. Together they form a unique fingerprint.

Cite this